Hair Loss With Lyrica And Propranolol

Hair loss is associated rarely with Lyrica and propranolol.

Question

I am taking Lyrica, propananol and Xanax. I also take 1/2 scoop of Quest twice a day. I am having a lot of hair loss and can’t figure out how to stop it.

Asked by Shir On Sep 05, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Sep 06, 2018

Although not common, a few of the medications you listed in your inquiry have been reported to cause hair loss, also known as alopecia. These medications are:

  • Lyrica
  • Propranolol


Lyrica And Hair Loss

Dermatologic reactions are thought to be uncommon with Lyrica (pregabalin). Nevertheless, the prescribing information for the drug lists the following adverse reactions (occurring in 0.1-1% of individuals) (1):

  • Alopecia
  • Cellulitis
  • Dry skin (xerosis)
  • Eczema
  • Hirsutism (excess hair growth)
  • Photosensitivity


Cosmetic side effects are among the most commonly reported (and troublesome) side effects of anti-epileptic drugs (2). Although Lyrica is more commonly used to treat nerve-type pain, it can be used as an anti-epileptic and is related to other anti-epileptic drugs, such as gabapentin.


In the vast majority of cases, if Lyrica is the cause of hair loss, it is reversible upon discontinuation of the drug.


Propranolol And Hair Loss

Like Lyrica, hair loss has been associated and reported with propranolol. In fact, hair loss is thought to be a possible side effect of all beta-blockers, which includes (3, 4):

  • Propranolol
  • Metoprolol
  • Nadolol
  • Atenolol


If hair loss occurs while taking a beta-blocker like propranolol, it is thought to be reversible upon discontinuation.


Other Drugs Associated With Hair Loss

Aside from Lyrica and propranolol, there are many different medication and medication classes associated with hair loss. They include (5, 6, 7):

  • ACE-Inhibitors (1-5% incidence)
  • Anti-anxiety drugs (e.g. benzodiazepines and buspirone)
  • Anticoagulants (e.g. warfarin) (>5% incidence)
  • Anti-fungals (e.g. fluconazole) (>5% incidence)
  • Calcium channel blockers (e.g. diltiazem)
  • Immunosuppressants
  • NSAIDs
  • Oral contraceptives (early generation progestins)
  • SSRIs (e.g. Zoloft)


If you are experiencing hair loss while taking medication, it is important to make your doctor aware so you can be appropriately evaluated. In general, medication induced hair loss generally occurs 1 to 3 months after initiation of therapy (often not immediately). The good news is that once the offending drug is discontinued, the hair loss is generally reversible but has been reported to take between 2 and 12 months to see re-growth (8).


As every individuals' medical situation is unique, it is important to discuss your options with your doctor.


About Lyrica

Lyrica (pregabalin) is used for a variety of indications, including:

  • Neuropathic pain
  • Fibromyalgia
  • Adjunctive therapy for partial onset seizure


Lyrica is structurally similar to Neurontin (gabapentin) but has far greater bioavailability. It is available in both capsules and oral solution, which may be administered without regard to meals.


About Propranolol

Propranolol is nonselective beta-blocker that is used for various cardiac conditions (e.g. angina, heart failure) but is also used for indications ranging from migraine prophylaxis to anxiety. Propranolol is best absorbed and tolerated if given before, or with, meals.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor of Pharmacy degree in 2010. He has been featured in numerous publications including the Huffington Post as well as a variety of health and pharmacy-related blogs. Please feel free to reach out to him directly if you have any inquiries or want to connect! He's answered thousands of medication and pharmacy-related questions and he's ready to answer yours! Brian.Staiger@PharmacistAnswers.com Office: 716-389-3076

Recent Questions